Family and Caregiver Schizophrenia Discussion Forum

Not a good day


#1

Well as my son is getting out more with his only friend, I have concerns He went to her house on Friday night and called me to say he had been drinking and was staying there…(so he missed his meds) He has been so down today and last night,i was wondering can 1 missed dose affect him like that? He was watching tv with me and just left the room I asked him are you going back to sleep he said no just needed to lay down…This is a step backwards…Keep us in your prayers…


#2

Hi Joelsgirlkathy – How old is your son?


#3

In my experience missing doses can affect you that quickly.


#4

I’m not sure about this, but when I was in the crisis center they told us that drinking would cancel out your meds. I don’t know if it’s start over from scratch cancel, but they said it would mess with them. But this was a crisis center in a little town. They just kept you till they thought you were not going to kill yourself or the judge decided what was going to happen to you. What is he on? Does he take it regularly? I never missed a dose for over almost a year and missed one pill last month. I was ok.


#5

Hi joelskathy***maybe something went wrong with his girlfriend?


#6

I know that alcohol does not mix with meds–I don`t know your whole story…


#7

all meds have different half lives. My med, Geodon, has like a 7 hour half life and so must be taken with a big breakfast and dinner to extend its release, twice a day. It works like a charm for me. I can do whatever and not get psychotic, except endure inescapable stress. I never get myself that stressed though, I know my limits and dont take too many classes at once or anything like that. If a party sucks, I leave. But for example, last night I went to a club until 4am and was fine. I had a beer even. But getting absolutely drunk will mess up meds, at least my med, Geodon, according to my psychologist. I am drinking a beer right now, one doesnt do any harm, just makes my face a little red LOL. I am an anxious person, I have comorbid generalized anxiety disorder so I am also on xanax. Xanax really mixes with alcohol and doubles its potency so one drink has the effect of two. So I just have one drink or I wake up in the middle of the night.


#8

Alcohol is a depressant.
It’s the worst thing to do if you are already depressed. i speak from experience.
Missing one dose isnt as important as not drinking.
Maybe he can keep some extra meds at the girlfriends house. If she is going to be an ally, she should have no trouble with making sure he don’t skip a dose.


#9

I carry a few doses of my meds On me. I’m at school some nights and I still have to take my meds.

Is there a way he can get a pill container, a small one and carry that?


#10

My son misses his meds when he drinks too much. I try not to overreact but I can usually see little things for the next 24 hours or so. I call these little hiccups as I consider them little bumps in the road that will happen yet he gets back on track so I don’t think there is any real harm done if it’s only 1 night. It may be a little learning experience for him that not taking his meds and drinking will have a negative affect. Keeping you and your son in my thoughts.


#11

What you’re describing pretty much sums up what was happening with my son back about a year and a half ago. He was living in a boarding house in a city nearby our little town, and he took to going out drinking with a new friend he met. He was taking Geodon but probably because he didn’t eat regularly it wasn’t really working for him. He would drink too much and reported to me that walking home from the bar he would actually experience black-outs.

Following drinking nights out he would experience mood swings and it would take several days for him to regain some balance.

On the other hand, just one beer seems to calm him down and not affect his moods in any way.

I would say that missing one dose isn’t nearly as bad as getting drunk.

As an aside, I just got a call from my son, who is away at school right now. He just bought new pants, a full size bigger than his usual size, and he is bummed out because they are now tight. He weighs 180 and blames the med he is on. So he went to the school psychologist to get a med change…Of course this psychologist can’t prescribe the change and is going to find him a local doctor. And here we go again…

I tried gently to suggest he watch his carbohydrate intake but of course he knows his body better than I do…


#12

I hear my son in there. He complains about weight gain when he is physically very fit. He was around 180-190 for a bit but once he started eating better he lost it even without exercise. His nurse told him once that his medications don’t have calories. Learning to control what he eats and exercising is the healthy choice. When we told him to exercise it was that he didn’t need to that he was in perfect shape… then you wouldn’t be overweight :wink: I think weight gain was the only reason he could give to be off medications he doesn’t think he should be on in the first place.

180 doesn’t sound like a lot for a boy. Hopefully this will pass over quickly.


#13

My son has put on a significant amount of weight while on meds. He was very underweight a couple of years ago. He is now around 280. While I blame some of the weight gain on the meds, I also have to recognize the contribution that his strange eating habits made. He has just recently started cutting back on the quantities of high calorie foods he was eating. Of course, he has also taken up smoking. sigh.

Oddly, his body image is such that he considers himself fit.

While I don’t like him being overweight, I look around at the general population and see many people who are without mental illness who are overweight and living good lives, and try to put it into perspective.


#14

he is 38 now but he is so child like now


#15

well she is his best friend and they have been friends for years she has a boy friend and they let him hang with them some time…


#16

I didn’t read every answer. But in regard to the harm of missing doses I would venture a guess and say that it depends on what medication he’s on and the dosage. I personally am on Resperidone,a second generation medication. I occasionally forget to take it, or I am out somewhere and don’t get home until hours after my regular time to take it so I skip it. I have read several places that if I miss taking my meds at the regular time by more than two hours to skip talking it and just take it at the normal time the next time.You might want to check this out with a doctor. Again , it may depend on what medication someone is on. But I have never noticed any bad effect from skipping a dose. I think the most times I missed taking my medication is two days, and felt no ill effects. I think this is a question for whoever is treating your son.


#17

Yesterday can be summed up as “Bad start, good finish”, as the local Amish would say.

My son called on his break from classes ranting about being overweight and saying he was going to demand a med change.

I suggested that he monitor his carbohydrate intake as this worked well for me; I lost 15 lbs and have kept it off. But of course I don’t know what I’m talking about and I eat bad things like eggs and butter.

We talked at lunch time on IM and he was a lot saner. He talked with the school psychologist during the day and has an appointment with his councilor this morning. Apparently all the attention to this crisis made him feel better. He decided to go out for a run and he realized that he is somewhat responsible for his weight gain. He is going to leave things as they are for the time being. Yay!!

My son is 35, soon to be 36, and like your son, joelsgirlkathy, he is very child like.

I worried a lot about the weight gain while he was on Zyprexa several years ago and encouraged him to try to switch, which resulted in a downward spiral in his mental state; he was put on Geodon which didn’t work for him. He ended up being hospitalized once again. So, now I have to put things into perspective, as you have done, valleypenne. I actually wonder at this point if maybe the meds trigger them to crave high sugar foods like, for example, Mountain Dew and junk foods like Doritos.

Anyhow, I feel blessed this morning that this crisis seems to have passed.


#18

Glad to hear that the day had a good finish. Sometimes my son can be a little contradictory meaning he can talk about wanting something like more of a particular medication and once he gets it, doesn’t really take it, although that is rare. Maybe he just wanted his opinion listened to or his symptoms acknowledged. Sometimes I think he is not listening and later realize he was, he just had to think it through on his own I guess. Yay!! for you and your son on avoiding a crisis.


#19

That might be. I drink coffee (about an eighth of a mug) and sometimes it has made me more anxious (this was when I was starting to hallucinate before my new med was added). I know it sounds like conventional wisdom, but it took me a couple of days. Coffee didn’t cause it, it just enhanced it I guess (I got a quick response from my doc through and stuff got moved around really quickly so I can have my three sips again!) I get sick whenever I eat too much junk food too. I can usually handle a bag of chips (yes, a whole bag… all at once…) every few months or so without it really hurting anything, but unless I get good nutrition I just feel bad in all sorts of ways.


#20

drinking alcohol doesnt affect me at all in any adverse way apart from the usual hang over. it doesn’t affect my meds at all. so i can drink whenever i like and it’s ok, not that i do too much of that but i can if i choose to.